Minnesota, 2004

Flood in Minnesota, May 11 to 21, 2004

May 11 to 21, 2004 · NWS FGF · 1 event in 1 county or zone

] For northwest Minnesota, about a half-inch of wet snow and over 4 inches of rain fell, which resulted in county-wide and river flooding in Roseau county. 0 feet).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See the event description under the 5/11/04 flash flood event for Wilkin county, Lawndale.] For northwest Minnesota, about a half-inch of wet snow and over 4 inches of rain fell, which resulted in county-wide and river flooding in Roseau county. The Roseau River at Roseau crested around 20.5 feet on May 14th (just over its major flood stage of 20.0 feet). This is under the maximum stage the Roseau River reached in 2002, but still resulted in big problems for the city of Roseau. A call went out for sandbaggers, so the Roseau High School let its nearly 600 students out to help. Many roads in Roseau were flooded, mostly on the west side of town south of highway 11. The U.S. Army Corps of Engineers started efforts to reinforce the dike, which was a piecemeal dike hastily thrown together years before. Some roads in the Wannaska area also were flooded. State highway 11 also had about a foot of water flowing over it 2 miles southeast of Warroad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 11, 1:55 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, May 11, 1:55 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 11 2004

.SHORT TERM...
VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO
SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP
GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND
1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT
STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF
MN.

FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT
AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF
NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH
SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG
AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1
INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING
CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR
CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE
IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY
THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT
FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z.

NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON
AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND
MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY
ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD
LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL
YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR
SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE
POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS
OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER
DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION
SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT
WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF
BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT
OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED
PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE
WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE
FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN
WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER
FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD
GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR
STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD
WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT.

BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST
ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA
INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE
ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY
MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM
CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY
WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER
WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN
BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE
MUCH BELOW NORMAL WED AND THU.

.LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE
SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY
FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS
MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN
GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE
IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT
LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY
SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW
SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR
EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND
PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES.
MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY.

&&

KELLENBENZ/GV
Hazardous weather outlook, May 11, 12:30 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
130 PM CDT TUE MAY 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH
COUNTY-WILKIN-
130 PM CDT TUE MAY 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER
THIS AFTERNOON AND EVENING...

...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH
DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS
AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS
LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED
TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER
NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA
THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE
ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS
EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY
NEAR ANY STORMS.

SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A
DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO
ALL SNOW LATE TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS
OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER
OFF LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS
THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND
TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

KELLENBENZ

In the hours before

Local storm report, May 11, 7:52 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
852 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             ROCHERT                 46.86N 95.69W
05/11/2004  0.75 INCH        BECKER             MN   NWS EMPLOYEE

&&

MML/WJB
Local storm report, May 11, 7:53 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
853 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
05/11/2004  0.88 INCH        PENNINGTON         MN   LAW ENFORCEMENT

&&

MML/WJB
Local storm report, May 11, 8:10 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 E DETROIT LAKES      46.81N 95.59W
05/11/2004  1.00 INCH        BECKER             MN   CO-OP OBSERVER

&&

MML/WJB
Local storm report, May 11, 9:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             12 NE DETROIT LAKES     46.94N 95.66W
05/11/2004  1.00 INCH        BECKER             MN   CO-OP OBSERVER

&&

JH
Local storm report, May 11, 9:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1029 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MAYVILLE                47.50N 97.33W
05/11/2004  1.75 INCH        TRAILL             ND   COUNTY OFFICIAL

&&

JH
Special weather statement, May 11, 9:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 PM CDT TUE MAY 11 2004

NDZ027>030-038-120420-
BARNES-GRAND FORKS-GRIGGS-STEELE-TRAILL-
1030 PM CDT TUE MAY 11 2004

...TORNADO WATCH NUMBER 190 IS CANCELLED FOR NELSON COUNTY...

THE TORNADO WATCH HAS BEEN CANCELLED FOR NELSON COUNTY. THE WINTER
WEATHER ADVISORY CONTINUES UNTIL 6 AM CDT.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Roseau

When
May 11, 9:35 PM CST to May 21, 9:26 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401731.